Wisconsin, 2024Damaging Winds in Wisconsin, June 5, 2024
June 5, 2024 · NWS ARX · 3 events in 2 counties and zones
A line of gusty showers and storms moved through portions of west-central Wisconsin during the afternoon hours on June 5th. Wind damage was fairly localized with tree and power line damage being reported in Trempealeau County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- $15,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of gusty showers and storms moved through portions of west-central Wisconsin during the afternoon hours on June 5th. Wind damage was fairly localized with tree and power line damage being reported in Trempealeau County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 1:55 PM CST, 1 minute earlier. Its key messages:
- Scattered showers and thunderstorms through early evening. Strong to marginally severe storms (5% probability) with hail and gusty winds may accompany the stronger storms.
- Gusty winds also possible in general through early evening ahead of the cold front. A wind advisory remains in effect for parts of southeast Minnesota and northeast Iowa through 7pm.
- More showers hit and miss showers Thursday with more clouds, breezy northwest winds, and below normal temperatures.
Area forecast discussion, Jun 5, 1:55 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Wed Jun 5 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms through early evening.
Strong to marginally severe storms (5% probability) with hail
and gusty winds may accompany the stronger storms.
- Gusty winds also possible in general through early evening
ahead of the cold front. A wind advisory remains in effect for
parts of southeast Minnesota and northeast Iowa through 7pm.
- More showers hit and miss showers Thursday with more clouds,
breezy northwest winds, and below normal temperatures.
.DISCUSSION...
Issued at 150 PM CDT Wed Jun 5 2024
Overview:
Water vapor satellite imagery, 500mb heights, and lightning showed
an area of closed low pressure over Saskatchewan and Manitoba with
the troughing extending southward through the Mississippi Valley and
the Southern Plains. An MCS has pushed well to he south into TX and
storms pushed into Indiana. Clearing was occurring over the
local area in the wake of the rainfall overnight. Rainfall
amounts were quite variable with from less than a tenth of an
inch to as much as an inch or two. Some radar estimates were
higher across parts of Buffalo Co. Upstream, additional showers
were noted across South Dakota into Minnesota with warm
advection ahead of a cold front. Visible satellite imagery
showed cumulus increasing and north to south transverse waves
reflective of the seasonably strong 110-135kt jet nosing into
the region. The latest WSR-88D radar image showed a band of
light rain and sprinkles moving toward the forecast area across
southern Minnesota and additional showers and storms across
northern Minnesota with a new storm forming just to our west in
Goodhue Co. The most recent SPC mesoanalysis page had SBCAPE
around 500-1000J/kg across MN. Effective bulk shear was around
50kts. Where the storms were up north, some pea sized hail had
been reported.
Storms and gusty winds through early evening:
A shortwave trough moving through the larger scale trough across
Minnesota through early evening will drive a cold front through the
region. Temperatures will warm into the 70s to around 80 this
afternoon. Depending on the model, MLCAPE increases 250-750 J/kg
(HRRR/RAP) or 1000-2000 J/kg (NAM) along the front and then a second
area of instability during the evening. Convective temperatures are
in the upper 70s. Deep layer shear increases 40 to 70kts and
forecast soundings show effective shear of around 40 to 45kts. Steep
low and mid level lapse rates (inverted v soundings), some
instability, favorable wind shear, and the left exit region of the
jet is forecast to be over the area. As a result, scattered showers
and thunderstorms, some strong to severe will be possible with hail
and gusty winds. The precipitation should generally decrease in
coverage by 02-03Z, however some showers/an isolated storm may
linger through the evening with some reinforcing cooler air. The
05/12Z HREF is generally on the light side for precipitation; 0.10"
or less, however the Max 6-hr QPF shows some potential where a storm
could drop 0.25 to .50".
A belt of stronger winds aloft 25 to 45kts at 900mb is forecast
to rotate through southern Minnesota and western Iowa. Some of
these winds are forecast to mix down outside of showers and
storms, and with the showers and storms, wind gusts could be
enhanced. Westerly wind gusts have been 20 to 35kts and we'll
continue to see conditions for mixing increase, thus have left
the wind advisory in place.
More showers hit and miss showers Thursday with more clouds, below
normal temperatures and continue breezy northwest winds:
We remain under northwest flow aloft through Thursday with continued
cold air advection. As a result, forecast soundings show the pop-up
showers could develop with convective temperatures in the mid to
upper 60s. Moisture appears limited, however low level mixing could
see winds gusting 20 to 30kts and temperatures topping out in the
60s to lower 70s. Several of the hi-res models are hint at these
sprinkles and showers.
The extended:
Cyclonic flow aloft will persist through the upcoming weekend as a
broad upper low wobbles just north of the Great Lakes. This will
keep our temperatures near to slightly below normal and also provide
continued diurnally-driven chances for convection. Heading into
Friday night and Saturday, a sheared-out shortwave will be carried
through the area in northwest flow, serving as the focus for
scattered convection. This feature will be accompanied by a brief
push of modest moisture transport from the south and west, leading
to a bump in precipitable water and MUCAPE (up to a few hundred
J/kg). Not enough for any significant activity, but sufficient for
scattered showers and perhaps a few rumbles of thunder.
Another shortwave rotating around the upper low on Sunday will bring
one more round of diurnal showers and possibly a storm before the
system finally departs. Upper level ridging then starts to build
into the region Monday into the middle of next week, setting the
stage for a warming trend. GEFS, Canadian, and European ensembles
are all in good agreement for 850mb temperatures to climb into the
10-15C range, and possibly higher through the latter half of next
week, which aligns with CPC's 8-14 day outlook calling for warmer
than normal conditions.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1255 PM CDT Wed Jun 5 2024
Clear skies will give way to increasing clouds as scattered showers
and thunderstorms develop this afternoon into the early
evening. VFR ceilings fl050-150 are expected. Low confidence in
the coverage of thunderstorms. Due to their spotty nature,
included a VCTS at KLSE, but will need to watch KRST. West winds
15 to 30kts into early evening, but should see some stronger
gusts 30 to 40kts near showers and storms. The winds should
decrease this evening, but increase again Thursday from the
northwest.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 7 PM CDT this evening for MNZ086-087-094-
095.
IA...Wind Advisory until 7 PM CDT this evening for IAZ008-009-018-
019.
&&
DISCUSSION...Kurz/Zapotocny
AVIATION...ZapotocnyHazardous weather outlook, Jun 5, 2:39 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 AM CDT Wed Jun 5 2024
IAZ008-009-018-019-MNZ086-087-094-095-061200-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
339 AM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for parts of southeast
Minnesota and northeast Iowa.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected to develop this
afternoon. A few storms could be strong with a threat for hail and
gusty winds. In addition, winds will be on the increase overall so
storms could locally increase those gusts. A wind advisory is in
effect for that threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
It will be windy again at times Thursday with gusts up to 40 mph.
In addition there are periodic thunderstorm chances Saturday through
Monday, mainly during the afternoon hours. Severe storms are not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Any observed hail or stronger
wind gusts should be reported.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-
053>055-061-061200-
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 AM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for far southeast
Minnesota...far northeast Iowa...and southwest into west central
Wisconsin...
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected to develop this
afternoon. A few storms could be strong with a threat for hail and
gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
It will be windy at times Thursday with gusts of 30 to 40 mph.
In addition there are periodic thunderstorm chances Saturday through
Monday, mainly during the afternoon hours. Severe storms are not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Any observed hail or stronger
wind gusts should be reported.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea
In the hours before
Special weather statement, Jun 5, 1:22 PM CST, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
222 PM CDT Wed Jun 5 2024
MNZ079-088-WIZ032-033-052000-
Wabasha MN-Winona MN-Buffalo WI-Trempealeau WI-
222 PM CDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WINONA...
SOUTHEASTERN WABASHA...BUFFALO AND TREMPEALEAU COUNTIES THROUGH 300
PM CDT...
At 221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mondovi to near Alma to Plainview.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated. Several automated sites have gusted to 50
mph in Wabasha County.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mondovi, Alma, Buffalo, Buffalo City, and Modena around 225 PM
CDT.
Strum, Fountain City, and Rollingstone around 240 PM CDT.
Winona, Arcadia, and Independence around 245 PM CDT.
Whitehall, Goodview, and Osseo around 250 PM CDT.
Other locations impacted by these storms include Pioneer Campground,
Merrick State Park, Czechville, Lock And Dam 5 A, Dodge, Cream,
Chimney Rock, Mondovi Airfield, Highway 88 And County O, and Whitman.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4436 9191 4460 9181 4459 9117 4432 9117
4401 9152 4418 9218
TIME...MOT...LOC 1921Z 274DEG 40KT 4459 9176 4436 9186 4416 9215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SkowLocal storm report, Jun 5, 1:27 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
227 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 7 SW Lake City 44.38N 92.37W
06/05/2024 M49 MPH Wabasha MN Mesonet
Mesonet station MN143 U.s.63 - Lake City -
Mp 62.9.
&&Local storm report, Jun 5, 1:32 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
232 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Gst 2 SSE Kellogg 44.28N 91.99W
06/05/2024 M64 MPH Wabasha MN Mesonet
Mesonet station MN069 U.s.61 - Kellogg - Mp
53.
&&Thunderstorm Wind, Trempealeau
- When
- June 5, 1:56 PM CST
- Where
- Trempealeau County, Blair
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.300, -91.230
Several trees were blown down onto power lines.
Thunderstorm Wind, Trempealeau
- When
- June 5, 7:05 PM CST
- Where
- Trempealeau County, 2.83 mi WNW of Pleasantville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.470, -91.350
Several trees were reported blown down onto power lines.
Thunderstorm Wind, La Crosse
- When
- June 5, 7:44 PM CST
- Where
- La Crosse County, (Lse)la Crosse Muni
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.880, -91.250
Observation taken from the ASOS station at La Crosse Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Flash Flooding in Mississippi, June 5, 2024$360,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornado in Virginia, June 5, 2024$250,000 · EF0 · 1 event
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event
- Tornadoes and Damaging Winds in Alabama, June 5, 2024$500 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190961, 1190960, 1190959.